Patient Comments: Endometrial Ablation - Side Effects

Question:Did you experience any side effects from your endometrial ablation?

Comment from: 45-54 Female (Patient) Published: December 12

I had an endometrial ablation done on November 14th, 2014. This was done with general anesthesia. I was put to sleep and a cervical block was given. When I woke up I was really crampy but held off on pain medicine until I was home, you will need it after the cervical block is no longer effective. My back hurt really badly and my doctor told me that it is the uterus contracting; that lasted about a week. For the next three weeks I had cramping on and off. There is a recovery time with any surgery, mine was hysteroscopy, D and C and ablation. I think this is important as they look for other issues as well. A polyp was found and removed. The great news is my first period after surgery was light and there was very little cramping, no tiredness, and it was so much better than before surgery. I in fact felt like I should have done this years ago as my periods obviously were way beyond anything normal. I lived with really bad periods for way to long. I am so glad I did this!

Comment from: petesc327, 25-34 Female (Patient) Published: December 08

I had an endometrial ablation in May 2014. I went to see this new doctor because I had been having heavy, soaking periods for almost 3 years. She immediately suggested the ablation and Essure. She was very passive the whole time she explained it to me, never once stressing the potential side effects. I had mine done while under 'twilight' sedation. I woke up in the worst pain of my entire life. I could barely walk. She gave me a heavy duty pain medicine in the form of a suppository and a prescription for pain pills. She told me to get my prescription filled, take it as soon as possible and go home and lie down. We made it halfway home, with me writhing in pain in the front seat, before I started vomiting. I couldn't stop. We got home, and I attempted to eat some saltines so I would have something on my stomach to take my pain medicines with. I couldn't keep anything down. I was sweating, and cold at the same time. My legs were so weak and I couldn't even stand. I was in so much pain. I tried to lie down and couldn't. I felt like someone had literally ripped my insides out. I used the pain suppository and it didn't do anything. It didn't even touch the pain. I went through this agony for 5 hours. I eventually started to lose consciousness and my husband called the ambulance. They got me to the hospital where my heart rate was 40 and my blood pressure was 190/135. They immediately started working me up. Eventually they came and gave me some medicine that stopped the pain. I felt human again! After that, I bled for maybe 7 or 8 days and then it stopped. The next month, I started spotting again, and then July, August and September no bleeding at all. I thought it was wonderful. I started spotting in October and continued spotting every day through November. Every time I would call my doctor with any kind of side effect, she would say, 'that can happen'. Now, December 5, 2014 I am on my 20th day straight of bleeding. It started out as a moderately heavy period and now has eased off to a light period. I am changing doctors, because I want to know what is going on. If you are considering an ablation, please do your research.

Comment from: Jodi, 45-54 Female (Patient) Published: November 25

I am post operation 3 days from the NovaSure endometrial ablation, and tubal ligation. I did out patient with IV sedation. Surgery went well. Recovery to me is from the medication from sedation. There is a very slight discharge today and no pain. There is some cramping after procedure, nothing worse than my menstrual cramps. My period is due. 1 week from now, we will see what it brings. So far everything is just as expected.

Comment from: Avu, 45-54 Female (Patient) Published: November 25

I had endometrial ablation in December 2013. It was not under general anesthesia, but mild sedation, which made it tolerable. I am almost a year out. I am having extremely light periods about every 25 to 28 days, which last no more than 2 days. I feel terrible after reading about all problems others I having. The only thing I have noticed is more abdominal bloating and some weight gain.

Comment from: ake770, 45-54 Female (Patient) Published: October 31

I had a uterine ablation over 2 years ago. The results for me have been great. I had heavy periods my whole life and they got significantly worse after my 40th birthday. I was at the point that I would not leave my house on the 2nd day of period. I have not had a period since the procedure. I do have some mood swings and minor PMS (premenstrual syndrome) symptoms but life has been much easier since the procedure.

Comment from: Tracey, 45-54 Female (Patient) Published: October 09

I had NovaSure endometrial ablation in November 2013. For about 5 hours after the procedure, I had abdominal pain (2 doses of 800 mg ibuprofen took care of that). For about 2 weeks I had some light spotting. Now, almost a year later, I have had nothing; no spotting, no periods, and no cramps. Prior to NovaSure, I had terrible cramps, terrible, heavy periods, I was always making sure there was a rest room anywhere I went. I would do it again in an instant! The only thing I would do differently is take ibuprofen as soon as I could after the procedure. It has made a huge difference in my life!

Comment from: sarasbears, 25-34 Female (Patient) Published: October 01

I had my endometrial ablation on Monday, September 22nd 2014 at 10 am. I woke up to cramps/nausea. I went to bed and woke up Tuesday, felt great all day and then started to get a headache around 9 pm. I took Tylenol and went to bed and woke at 3 am on Wednesday with pounding headache. All day I had a fever on and off then chills, where my hands felt frozen, a massive headache, nausea, and horrible lower back pain. I waited till my husband got home and we were instructed to go to urgent care where they sent me to the emergency room. They took blood, urine and did a CT scan. My white blood cells were a tad high, but everything else was ok. Every day since, I have had a headache/migraine. I wake up and my head doesnt feel right, and by the end of the day I can't get off the couch. I have never had headaches before this!

Patient Comments

Viewers share their comments

Endometrial Ablation - Patient Experience Question: Did you undergo an endometrial ablation? Please describe your experience?
Endometrial Ablation - Complications Question: Did you experience complications of endometrial ablation? What happened?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.